Thunderstorm Wind, Carroll
- When
- September 20, 4:05 PM EST
- Where
- Carroll County, Laurel Fork
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 36.717, -80.517
Thunderstorm winds downed trees in Laurel Fork during the afternoon of the 20th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorm winds downed trees in Laurel Fork during the afternoon of the 20th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 20, 1:30 PM EST, 2 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 230 PM EDT TUE SEP 20 2005 .SHORT TERM (TONIGHT THROUGH WEDNESDAY)... WEAK COLD FRONT AND AN ASSOCIATED S/W ACROSS THE OHIO VALLEY INTO KY WILL DRIFT SE ACROSS THE REGION TONIGHT BEFORE STALLING OVER NC ON WED. PREFRONTAL TROF PRECEDING THE FRONT HAS ALL BUT SCOURED OUT DEEP RH THIS AFTERNOON AS SEEN VIA GOOD MIXING IN DOWNSLOPE FLOW. COULD STILL SEE SOME ISOLD CONVECTION OUT E ALONG LEE TROF WHERE SOMEWHAT BETTER DEWPOINTS/WEAK CONVERGENCE/INSTABILITY PREVAILS. ALSO A LOW CHANCE OVER THE W THIS EVENING JUST AHEAD OF THE ACTUAL FRONT ONCE MIXING SUBSIDES BUT THEN LIMITED BY LOSS OF HEATING AND LITTLE INSTABILITY. THEREFORE PLAN TO LEAVE IN A LOW CHANCE POP INTO EARLY THIS EVENING ALTHO THINK COVERAGE QUITE SPOTTY LOOKING AT MEAGER CU FIELDS AND DRY ENTRAINMENT. GIVEN DRY ADVECTION OVERNIGHT ESPCLY W PLAN TO GO ON THE COOL SIDE OF MOS MOUNTAINS WHILE LEANING THE SE MORE TOWARD THE WARMER MAV. UPPER/MID LEVELS DRY OUT IN POST FRONTAL SCENARIO WED WHILE NAM SUGGESTS BOUNDARY LAYER MOISTURE WILL LINGER ESPCLY SW ZONES. NOT OUT OF THE QUESTION TO POP ISOLATED SHRA NW NC RIDGES WED AFTN GIVEN DIFFERENTIAL HEATING AND WEAK SE FLOW BUT THINK TOO DRY OVERALL TO INCLUDE. OTRW...PARTLY TO MOSTLY SUNNY UNDER CU AS NEXT SHOT OF WEAK SUBSIDENCE ARRIVES UNDER WEAK RIDGING FROM THE OHIO VALLEY. HIGHS SHOULD AGAIN PUSH TOWARD WARMER MOS PER DRY AIR WITH 75-85 RANGE ACROSS THE AREA. && .LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)... LOWERED POPS ON WEDNESDAY NIGHT WITH FRONTAL BOUNDARY TO OUR SOUTH ACROSS NORTH CAROLINA. PLAY TEMPERATURES CLOSE TO MOS VALUES. ELECTED TO HOLD ON TO THE LIGHT POPS ON THURSDAY IN THE SOUTHWEST PORTION WITH THE LOW LEVEL MOISTURE AND INSTABILITY. THIS WILL MATCH UP NICELY WITH GSP. FOR EXTENDED GRIDS FRIDAY THROUGH TUESDAY... FOLLOWED HPCGUIDE WHICH TWEAKED TOWARDS THE 00Z/20 ECMWF. WHAT HAPPENS WITH RITA IS THE QUESTION IN THE MEDIUM RANGE. RITA LIFTS NORTHWARD IN CENTRAL US AND CONNECTS UP WITH COLD FRONT IN OHIO VALLEY BY 12Z MONDAY. A COLD FRONT IS PROGGED ACROSS THE REGION ON TUESDAY WITH A WAVE OF LOW PRESSURE IN WESTERN NORTH CAROLINA. WILL FOLLOW TPC WITH REGARDS TO HURRICANE RITA AND TRACK. && .AVIATION... VFR CONDITIONS CONTINUING THIS AFTERNOON WITH MID DECK CIGS ACROSS SE WVA AND SCTD CU ELSEWHERE. EXPECT GUSTY DOWNSLOPE FLOW TO KEEP VFR TREND GOING WITH MAJORITY OF ANY ORGANIZED SHOWERS/TSRA DEVELOPING EAST OF THE TAF SITES. WEAK FRONT SLIDES THRU OVERNIGHT WHICH COULD STILL POP AN ISOLD SHRA BUT WONT INCLUDE EXCEPT DAN THRU EARLY EVENING. SKIES CLEAR LATE TNGT WITH ANOTHER ROUND OF MVFR/IFR CONDITIONS IN FOG/LOW CLOUDS. SLOWLY IMPROVING CIGS/VSBYS WED IN LIGHT EASTERLY FLOW...WITH MOST LOCATIONS BACK TO VFR IN SCTD CU AND HAZE BY MIDDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && JH/KK/JH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1026 AM EDT TUE SEP 20 2005 NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-211045- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 1026 AM EDT TUE SEP 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS MAY DEVELOP ALONG THE BLUE RIDGE EARLY THIS AFTERNOON...AND THEN MOVE SOUTHEAST ACROSS THE PIEDMONT BY THIS EVENING. SOME OF THE STORMS MAY BE STRONG ENOUGH TO PRODUCE GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. NCZ001-002-018-VAZ007-009>020-WVZ042>045-211045- ASHE-ALLEGHANY-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-MERCER-SUMMERS-MONROE- GREENBRIER- 1026 AM EDT TUE SEP 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
ZCZC WBCSPSRNK DEF TTAA00 KRNK 202003 SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 403 PM EDT TUE SEP 20 2005 NCZ003-202045- SURRY NC- 403 PM EDT TUE SEP 20 2005 ...STRONG THUNDERSTORM HEADED FOR MOUNT AIRY... AT 400 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER NORTHERN SURRY COUNTY NEAR INTERSTATE 77....MOVING EAST AT 15 MPH. THIS THUNDERSTORM WILL MOVE THROUGH MOUNT AIRY AROUND 4:30 PM AND MAY CONTAIN SMALL HAIL AND GUSTY WINDS. WIND SPEEDS OF 40 TO 50 MPH ARE POSSIBLE WITH THIS THUNDERSTORM. 11
ZCZC WBCSPSRNK DEF TTAA00 KRNK 202045 SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 445 PM EDT TUE SEP 20 2005 VAZ032-033-043-202115- PATRICK VA-FRANKLIN VA-HENRY VA- 445 PM EDT TUE SEP 20 2005 ...STRONG THUNDERSTORM HEADED FOR PHILPOTT RESERVOIR... AT 445 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 7 MILES EAST OF WOOLWINE...MOVING EAST AT 15 MPH. THIS THUNDERSTORM WILL CROSS PHILPOTT RESERVOIR AROUND 5:00 PM...AND MAY PRODUCE WIND SPEEDS AROUND 40 MILES AN HOUR. BOATERS SHOULD MOVE OFF THE LAKE UNTIL THE STORM HAS PASSED. 11
ZCZC WBCSPSRNK DEF TTAA00 KRNK 202056 SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 456 PM EDT TUE SEP 20 2005 VAZ044-058-202145- HALIFAX VA-PITTSYLVANIA VA- 456 PM EDT TUE SEP 20 2005 ...STRONG THUNDERSTORMS ARE DEVELOPING OVER SOUTHSIDE VIRGINIA... AT 455 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SCATTERED STRONG THUNDERSTORMS DEVELOPING OVER SOUTHSIDE VIRGINIA JUST NORTH OF DANVILLE. THESE STORMS WERE MOVING TO THE EAST AT BETWEEN 15 AND 20 MPH AND MAY CONTAIN WINDS OF 40 MPH AND MARBLE SIZE HAIL. STAY TUNED TO WEATHER RADIO IN CASE THESE STORMS CONTINUE TO STRENGTHEN AND WARNINGS ARE ISSUED. 11
The Roanoke radar (KFCX), 40 km away, was scanning. The volume nearest the first event began at 21:03 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, September 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473959.